Alert archive / Colorado / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 54, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 24, 1997, 3:18 PM MDT for El Paso County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 24, 1997, 3:18 PM MDT (21:18 UTC)
- Expired
- Jun 24, 1997, 4:20 PM MDT
- In force
- 62 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County El Paso County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 4:00 PM MDT | Hail 1.75 | Monument, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Carson/Butt, CO (KFCS), launched 12:00Z, 9.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 514 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1969 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
522 WUUS1 KPUB 242119 RRA SVRPUB COC041-242220- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 318 PM MDT TUE JUN 24 1997 * SEVERE THUNDERSTORM WARNING FOR NORTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO * UNTIL 420 PM MDT * SOME LOCATIONS AFFECTED PALMER LAKE BY 325 PM MONUMENT AROUND 335 PM * AT 318 PM RADAR SHOWED A SEVERE STORM 7 MILES WEST OF MONUMENT OR 18 MILES NORTHWEST OF COLORADO SPRINGS MOVING EAST AT 10 MPH. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY. SR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:02 PM MDT, 1 hour 16 minutes earlier.
Area forecast discussion, Jun 24, 2:02 PM MDT, 1 hour 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 200 PM MDT TUE JUN 24 1997 ...MAIN FORCAST CONCERN FOR TONIGHT IS CONTINUATION OF POSSIBLE SEVERE WEATHER EVENT... ETA AND NGM BOTH SIMILAR IN PLACEMENT OF SURFACE FEATURES THIS EVENING AND TONIGHT. ETA SEEMS TO HAVE A SLIGHTLY BETTER HANDLE ON TIMING OF THE NORTHERLY SURGE WHICH HAS ALREADY PUSHED INTO SOUTHEAST COLORADO A LITTLE AHEAD OF SECHEDULE. AGREE WITH PREVIOUS FORECASTER THAT POTENTIAL FOR SEVERE WEATHER WILL CONTINUE THROUGH THE EVENING...AND FOCUS FOR THUNDERSTORM DEVELOPMENT WILL SHIFT TOWARD THE SOUTH AND EAST ALONG WITH THE SURFACE FRONT AS EVENING PROGRESSES. STRONG THUNDERSTORM ACTIVITY SHOULD DIMINISH BY MID EVENING FOR COLORADO SPRINGS AREA...AND BY MIDNIGHT FOR THE SOUTHEAST COUNTIES. LOOKED AT A FEW HODOGRAPHS FROM 12Z SOUNDINGS...IF SURFACE WINDS TURN MORE SOUTHEASTERLY BEHIND COLD FRONT AS MODELS DEPICT...COULD GET SOME FAVORABLE HELICITIES FOR SUPERCELL DEVELOPMENT THIS EVENING. FEEL THAT CONDITIONS ARE MORE FAVORABLE FOR SUPERCELLS ALONG THE EASTERN BORDER COUNTIES WITH THE MOST FAVORABLE AREA IN KIOWA COUNTY. ALL OF THIS HINGES ON THE NORTHERLY FLOW VEERING AROUND TO AN EASTERLY DIRECTION... AS SURFACE LOW OVER THE SOUTHEAST PLAINS DRAWS WINDS MORE EASTERLY. FEEL THIS SCENARIO IS LIKELY TO PLAY OUT AS WINDS IN COS AND PUB HAVE ALREADY RESPONDED. SOME PATCHY FOG COULD DEVELOP TNIGHT OVER SOUTHEAST PLAINS AS A RESULT OF LOCALLY HEAVY RAIN FROM AFTERNOON AND EVENING CONVECTION. WILL GO SLIGHTLY ABOVE FWC FOR MINS DUE TO INCREASING LOW LEVEL MOISTURE AND MORE CLOUDS. KT/PE
In the hours before
Special weather statement, Jun 24, 11:55 AM MDT, 3 hours 23 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT TUE JUN 24 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MODERATE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY OVER MUCH OF THE EASTERN PLAINS... SEVERAL INGREDIENTS ARE COMING TOGETHER THIS AFTERNOON AND EVENING TO PROMOTE THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS OVER MUCH OF THE EASTERN PLAINS. LOW LEVEL MOISTURE REMAINS HIGH OVER EASTERN COLORADO...AND WIND SHEAR PROFILES EXPECTED THIS AFTERNOON MAY PROMOTE THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY RAIN...DAMAGING WINDS AND POSSIBLY TORNADOES. THE MOST LIKELY AREA FOR SEVERE WEATHER LIES ALONG AND EAST OF AN AXIS FROM THE COLORADO SPRINGS/PALMER DIVIDE AREA EXTENDING SOUTHEAST INTO BACA COUNTY. SOME OF THE CITIES PRONE TO SEVERE WEATHER TODAY INCLUDE... COLORADO SPRINGS...PUEBLO...EADS...LA JUNTA...LAS ANIMAS...LAMAR ...KIM AND SPRINGFIELD. THE THREAT OF SEVERE WEATHER WILL DIMINISH IN THE COLORADO SPRINGS AREA BY EARLY EVENING...BUT MAY LINGER UNTIL AROUND MIDNIGHT OVER THE FAR EASTERN PLAINS. SPOTTER ACTIVATION IS LIKELY TODAY.
Special weather statement, Jun 24, 12:00 PM MDT, 3 hours 18 minutes before
COZ060>081-250600- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1155 AM MDT TUE JUN 24 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES: ALAMOSA BACA BENT CHAFFEE CONEJOS COSTILLA CROWLEY CUSTER EL PASO FREMONT HUERFANO KIOWA LAS ANIMAS MINERAL OTERO PROWERS PUEBLO RIO GRANDE SAGUACHE TELLER ...MODERATE POTENTIAL FOR SEVERE THUNDERSTORMS TODAY OVER MUCH OF THE EASTERN PLAINS... SEVERAL INGREDIENTS ARE COMING TOGETHER THIS AFTERNOON AND EVENING TO PROMOTE THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS OVER MUCH OF THE EASTERN PLAINS. LOW LEVEL MOISTURE REMAINS HIGH OVER EASTERN COLORADO...AND WIND SHEAR PROFILES EXPECTED THIS AFTERNOON MAY PROMOTE THE DEVELOPMENT OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...HEAVY RAIN...DAMAGING WINDS AND POSSIBLY TORNADOES. THE MOST LIKELY AREA FOR SEVERE WEATHER LIES ALONG AND EAST OF AN AXIS FROM THE COLORADO SPRINGS/PALMER DIVIDE AREA EXTENDING SOUTHEAST INTO BACA COUNTY. SOME OF THE CITIES PRONE TO SEVERE WEATHER TODAY INCLUDE... COLORADO SPRINGS...PUEBLO...EADS...LA JUNTA...LAS ANIMAS...LAMAR ...KIM AND SPRINGFIELD. THE THREAT OF SEVERE WEATHER WILL DIMINISH IN THE COLORADO SPRINGS AREA BY EARLY EVENING...BUT MAY LINGER UNTIL AROUND MIDNIGHT OVER THE FAR EASTERN PLAINS. SPOTTER ACTIVATION IS LIKELY TODAY.
Special weather statement, Jun 24, 1:32 PM MDT, 1 hour 46 minutes before
COZ077-242135- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 132 PM MDT TUE JUN 24 1997 ...STRONG THUNDERSTORMS OVER EASTERN LAS ANIMAS COUNTY... THROUGH AT LEAST 230 PM...ISOLATED STRONG THUNDERSTORMS WILL CONTINUE OVER EASTERN LAS ANIMAS COUNTY. ONE OF THE STORMS WILL AFFECT NORTHEAST LAS ANIMAS COUNTY ACROSS OPEN COUNTRY NORTH OF KIM ...WHILE THE OTHER STORM WILL AFFECT OPEN COUNTRY SOUTH OF KIM. THESE STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL AMOUNTS UP TO 1 INCH PER HOUR...HAIL...WIND GUSTS UP TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING. AT 130 PM...DOPPLER RADAR SHOWED ONE THUNDERSTORM LOCATED 20 MILES NORTHWEST OF KIM AND ANOTHER STORM 14 MILES SOUTH OF KIM. LITTLE MOVEMENT OF THE THUNDERSTORMS WAS INDICATED. SR
Special weather statement, Jun 24, 2:11 PM MDT, 1 hour 7 minutes before
COZ077-081-242215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 211 PM MDT TUE JUN 24 1997 ...VERY STRONG THUNDERSTORM OVER SOUTHEAST LAS ANIMAS COUNTY... A VERY STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME SOUTHEAST LAS ANIMAS COUNTY THROUGH AT LEAST 230 PM AND MAY MOVE INTO SOUTHWEST BACA COUNTY BY 230 PM. THIS THUNDERSTORM WILL PRODUCE VERY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR...WIND GUSTS UP TO 55 MPH...HAIL...AND FREQUENT DANGEROUS LIGHTNING. AT 208 PM...DOPPLER RADAR SHOWED THE STORM 11 MILES SOUTHEAST OF KIM ...OR 40 MILES SOUTHWEST OF SPRINGFIELD. MOVEMENT WAS TO THE EAST AT 10 MPH. THIS THUNDERSTORM COULD QUICKLY BECOME SEVERE...AND BRING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STRONG THUNDERSTORM...YOU ARE URGED TO FIND SHELTER BEFORE IT REACHES YOUR AREA. SR/PE
Special weather statement, Jun 24, 2:28 PM MDT, 50 minutes before
COZ077-242230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 228 PM MDT TUE JUN 24 1997 ...VERY STRONG THUNDERSTORMS OVER FAR EASTERN LAS ANIMAS AND WESTERN BACA COUNTIES... THROUGH 330 PM...ISOLATED VERY STRONG THUNDERSTORMS WILL AFFECT FAR EASTERN LAS ANIMAS COUNTY AND WESTERN BACA COUNTY. ONE STORM WILL MOVE ALONG HIGHWAY 160 BETWEEN KIM AND PRITCHETT WHILE THE OTHER STORM WILL MOVE ACROSS SOUTHWEST BACA COUNTY TO THE WEST OF CAMPO. EACH OF THESE VERY STRONG THUNDERSTORMS WILL PRODUCE VERY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES PER HOUR...WIND GUSTS UP TO 55 MPH ...HAIL AND FREQUENT DANGEROUS LIGHTNING. AT 225 PM...DOPPLER RADAR SHOWED ONE STORM 9 MILES NORTHEAST OF KIM ...WHILE THE OTHER STORM WAS 34 MILES SOUTHWEST OF SPRINGFIELD. MOVEMENT OF THE THUNDERSTORMS WAS EAST AT 10 MPH. LIGHTNING KILLS MORE PEOPLE IN THE UNITED STATES EACH YEAR THAN ANY OTHER SINGLE WEATHER PHENOMENON. MOVE INDOORS IF A THUNDERSTORM IS NEARBY. SR
Special weather statement, Jun 24, 2:55 PM MDT, 23 minutes before
COZ067-071-072-242300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 255 PM MDT TUE JUN 24 1997 ...THUNDERSTORMS DEVELOPING OVER TELLER COUNTY THIS AFTERNOON... SCATTERED THUNDERSTORMS...SOME VERY STRONG...WILL CONTINUE OVER TELLER COUNTY THROUGH AT LEAST 400 PM. A VERY STRONG THUNDERSTORM WILL MOVE ACROSS EXTREME NORTHEAST TELLER COUNTY THROUGH 330 PM AND WILL LIKELY MOVE INTO EXTREME NORTHWEST EL PASO COUNTY OR SOUTHERN DOUGLAS COUNTY BY 330 PM. THIS VERY STRONG THUNDERSTORM WILL PRODUCE HEAVY RAIN UP TO 1 INCH PER HOUR...WIND GUSTS UP TO 55 MPH...HAIL AND FREQUENT DANGEROUS LIGHTNING. AT 251 PM...DOPPLER RADAR SHOWED THE STORM 9 MILES NORTH OF WOODLAND PARK...OR 23 MILES NORTHWEST OF COLORADO SPRINGS. MOVEMENT WAS EAST NORTHEAST AT 20 MPH. LIGHTNING KILLS MORE PEOPLE IN THE UNITED STATES EACH YEAR THAN ANY OTHER SINGLE WEATHER PHENOMENON. SR
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:40 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 60 min |
| Jun 23, 7:52 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 63 min |
| Jun 24, 4:30 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 65 min |
| Jun 24, 5:02 PM MDT | Severe Thunderstorm Warning | PUB | Prowers | 48 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.